A group of clinicians has called for vigilance over the use of JAK inhibitors in patients with COVID-19 because of a potential increased risk of blood clots.
Several randomised controlled trials have been set up to look at the use of JAK inhibitors in treating COVID-19 because of their dual anti-inflammatory and anti-viral effects.
But writing in The European Respiratory Journal, a team of specialists from University College London Hospital have warned over the increased thrombotic risk which may be a class effect of JAK inhibitors and is of particular concern given the hypercoagulable state seen in patients with severe COVID-19.
Several JAK inhibitors licenced in rheumatoid arthritis come with regulatory black-box warnings for venous and arterial thrombotic events although recent evidence has been mixed.
Debate is ongoing over whether JAK inhibitors have a causal role in thrombosis or whether some patients have a higher background risk of blood clots, they argue.
But while post-marketing surveillance may provide an answer around the true risk and whether this is disease-specific, it is as yet “unclear which JAK isoform (selectivity) confers impact on the efficacy or influences safety of these therapies for their licenced indications” for example rheumatoid arthritis or in COVID-19, they write.
Any risk of thrombosis is particularly concerning given that patients recruited to COVID-19 immunomodulation trials are likely to have the most severe disease and in a more hypercoagulable state, they warn.
The authors from haematology, respiratory and rheumatology departments called on researchers and clinicians undertaking such trials to consider excluding patients with high thrombotic risk,
Other mitigation measures could include standard or intermediate-dose low molecular weight heparin prophlyaxis during hospitalisation as well as potential extended-duration thromboprophylaxis after discharge as well as monitoring for clots during treatment and follow-up.
“JAKi represent significant therapeutic advances, but are relatively new drugs with evolving safety profiles,” they conclude.
“Potential prothrombotic risk may be a class effect of JAKi, which is concerning given evidence of hypercoagulability with severe COVID-19.
“Cross-speciality communication is imperative when drug repurposing in the rapidly evolving pace of a pandemic.”